MAUDE Adverse Event Report: AESCULAP AG BIOLOX PROSTHESIS HEAD 8/10 32MM L; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

AESCULAP AG BIOLOX PROSTHESIS HEAD 8/10 32MM L; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number NJ108
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 11/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturing site evaluation: investigation on-going.Additional information / investigation results will be provided in a supplemental report.
 
Event or Problem Description
It was reported to aesculap ag that a biolox prosthesis head (part # nj108) was used during a total hip arthroplasty procedure of the right leg.The first implantation surgery was performed on (b)(6) 2008 at (b)(6) hospital.According to the complainant, on (b)(6) 2020, the ceramic implant was confirmed as being fractured, which resulted in a revision surgery being scheduled, and then performed on (b)(6) 2020.Both the ceramic insert and the femoral head were found to be broken.The patient had undergone a computerized tomography (ct) scan to confirm the break prior to the revision surgery.Additionally, the ceramic implants were noted as having been broken approximately two (2) weeks before the revision surgery.The device is available to be returned to the manufacturer for evaluation.Although the patient experienced hip pain as a result of the break, the patient was able to walk "as usual." no further patient information has been made available.Additional information has been requested, but has not been made available.The adverse event / malfunction is filed under aag reference (b)(4).Involved components: nh102-sc/msc ceramics insert 32mm 48/50 sym - lot # 51450162.
 
Additional Manufacturer Narrative
Additional information - block d9.Manufacturer evaluation: the complaint device was returned to the manufacturer for evaluation.A visual examination revealed that two large fragments of a ceramic ball head were received.The density was determined on the fragments of the ball head; the measured density of the part complies with the delivery specification.The ceramic ball head cannot be completely reconstructed from the delivered fragments.There are fragments missing which could potentially yield further information if they were available.Therefore, the analysis of the fragments and the fracture surfaces remains technically incomplete.Additionally, there are metal transfer patterns of erratic appearance on the polished surface and on the fracture surfaces.This secondary metal transfer was probably produced by chafing between the metal parts and the ceramic fragments after the primary fracture event and during the surgical procedures.Such patterns do not provide any information about the cause of the fracture.In case of a symmetrical taper fit between the ceramic ball head and the metal taper, thin concentric lines (primary metal transfer) are expected over the whole circumference.The primary metal transfer cannot be found on the cone of the ball head.This may indicate a disturbance at the interface between stem and ball head.Additionally, metal transfer was observed; however, it cannot be determined whether this metal transfer occurred prior to or after the primary fracture event.If the primary fracture event is caused by hoop stresses inside the conical bore of the ceramic ball head, the primary fracture surface coincides with the ball head axis.Additionally, its appearance is very smooth and flat.One of the primary fracture surfaces can be identified.The fracture origin cannot be determined due to the referenced secondary damage.On the polished surface of the fragments of the ball head a multitude of small breakouts and metal abrasion can be found.The occurrence of these breakouts is a consequence of recurring contacts with ceramic fragments potentially prior to the fracture event of the ball head.The device quality and manufacturing history records (dhr) have been checked for the reported lot number and the products found to be according to our specification valid at the time of production.There are no similar complaints against the same lot number with this error pattern.The root cause of the problem was determined as being most likely cause by device usage.

Brand Name
BIOLOX PROSTHESIS HEAD 8/10 32MM L
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
AESCULAP AG
po box 40
tuttlingen, 78501
GM  78501
MDR Report Key10924885
Report Number9610612-2020-00846
Device Sequence Number16778853
Product Code LZO
UDI-Device Identifier04038653304356
UDI-Public4038653304356
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K042344
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/30/2012
Device Model NumberNJ108
Device Catalogue NumberNJ108
Device Lot Number51450171
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/04/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/02/2020
Supplement Date Received by Manufacturer03/03/2021
Initial Report FDA Received Date12/01/2020
Supplement Report FDA Received Date04/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NH102 SC/MSC CERAMICS INSERT 32MM 4 LOT #51450162; NH102 SC/MSC CERAMICS INSERT 32MM 4 LOT #51450162
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR